Texas, 2022Damaging Wind in Texas, August 10, 2022
August 10, 2022 · NWS LUB · 1 event in 1 county or zone
A monsoonal fetch of mid-level moisture remained over the forecast area on the afternoon and evening of the 10th which allowed for isolated to scattered thunderstorms to develop. A relatively dry sub-cloud layer allowed one of these storms to produce severe downburst winds near Paducah (Cottle County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A monsoonal fetch of mid-level moisture remained over the forecast area on the afternoon and evening of the 10th which allowed for isolated to scattered thunderstorms to develop. A relatively dry sub-cloud layer allowed one of these storms to produce severe downburst winds near Paducah (Cottle County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 10, 5:30 PM CST, 28 minutes earlier.
Area forecast discussion, Aug 10, 5:30 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
630 PM CDT Wed Aug 10 2022
.AVIATION...
VFR conditions will prevail for the next 24 hours, but there is a
very small chance of a thunderstorm at any of the terminals this
evening, and even the chance for a rogue shower overnight or early
Thursday. A few thunderstorms are also expected across the area
again Thursday afternoon, but the odds of impacting a terminal
are slim. Outside of any thunderstorms, winds will be light and
generally from the northwest to northeast.
&&
.PREV DISCUSSION... /issued 137 PM CDT Wed Aug 10 2022/
SHORT TERM...
Isolated to scattered showers and thunderstorms continue across much
of the forecast area early this afternoon. This has kept cloud cover
in place over much of the area however a few breaks in the clouds
have been noted on visible satellite. Where these breaks occur
temperatures will quickly warm but have trended the afternoon high
temperatures down just a hair to account for the cloud cover. Our
mid-level moisture will remain in place over the forecast area
through the evening and this will keep a chance of showers and
thunderstorms going especially for locations that do end up seeing a
break in the cloud cover. Similar to the past few days and
thunderstorm that develops will have the potential to produce
locally heavy rainfall as well as gusty downburst winds.
High pressure will begin to expand over the Central Plains this
evening and Thursday morning. This will shunt the better mid-level
moisture southwest of the forecast area as drier air settles into
the region. Hence shower and thunderstorm coverage should wane
through the overnight hours. Low temperatures will bottom out in the
60s and lower 70s as skies begin to clear. How quickly this drier
air moves into the forecast area remains in question so have kept
NBM PoPs which maintains a slight chance of showers and
thunderstorms over the southwestern South Plains tomorrow afternoon
(where moisture will hang on the longest). Although if this drier
air moves in faster then all precipitation chances will remain south
and west of the forecast area. With less precipitation and cloud
cover around, temperatures should be able to warm a bit more than
today with high temperatures topping out in the 90s. /WCI
LONG TERM...
The upper level ridge centered over the Colorado Rockies will shift
slightly eastward to end the work week taking up a position over the
central High Plains. This will help accelerate mid level dry
advection southeastward over the forecast area. As a result rainfall
chances will come to an end as early as Thursday evening. Through
the weekend and into the early part of next week the ridge is
progged to shift to the south-southeast keeping dry mid level air in
place with monsoonal moisture rotating northward from Mexico, up
over the Four Corners, and into the northern/central Plains.
Precipitation chances don't return until midweek as amplification of
the mid to upper flow amplifies with a ridge centered over the West
Coast and a broad trough over much of the Plains to the East Coast.
This will allow for a return of mid level moisture at least to the
northern half of the forecast area and, as a result, a return of
shower and thunderstorm chances. Mid level drying and increasing
heights and thicknesses will result in a warming trend heading into
the weekend, although more extreme temperatures (100+ on the Cap and
105+ to its east) are not looking likely at this time.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
33
Hazardous weather outlook, Aug 10, 2:18 AM CST, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
318 AM CDT Wed Aug 10 2022
TXZ021>044-110830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
318 AM CDT Wed Aug 10 2022
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are expected today region wide.
In addition to locally heavy rain and minor flooding, wind gusts to
60 mph will be possible with some storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered thunderstorms will be possible over the far
southwestern Texas Panhandle and South Plains on Thursday. Localized
heavy rain and wind gusts to 60 mph will be possible with the
strongest storms, but widespread severe weather is not currently
expected.
Hazardous weather is not expected after Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 10, 4:15 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
515 PM CDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST 2 W CHILDRESS 34.43N 100.28W
08/10/2022 M58 MPH CHILDRESS TX ASOS
CHILDRESS AIRPORT ASOS
&&
EVENT NUMBER LUB2200123
DWKSpecial weather statement, Aug 10, 5:00 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Lubbock TX
600 PM CDT Wed Aug 10 2022
TXZ025-102315-
Hall TX-
600 PM CDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of northwestern Hall
County through 615 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Memphis, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3469 10060 3459 10071 3463 10086 3475 10086
3475 10064
TIME...MOT...LOC 2300Z 049DEG 8KT 3473 10071
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DWKLocal storm report, Aug 10, 5:10 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 10 SW PADUCAH 33.89N 100.40W
08/10/2022 M65 MPH COTTLE TX MESONET
WEST TEXAS MESONET
&&
EVENT NUMBER LUB2200124
DWKThunderstorm Wind, Cottle
- When
- August 10, 5:58 PM CST to 5:59 PM CST
- Where
- Cottle County, 8.59 mi SSE of Narcisso
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.891, -100.399
A Texas Tech University West Texas mesonet site near Paducah measured severe wind gusts between 1758 CST and 1759 CST. The peak gust measured during this time was 65 mph at 1758 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 10 to 13, 20227 deaths · 6 events
- Damaging Winds in Virginia, August 10, 20221 death · 1 injured · $27,000 · 50 kt wind · 15 events
- Flash Flooding in West Virginia, August 10 to 11, 2022$2.3 million · 14 events
- Damaging Winds in Texas, August 10, 2022$357,000 · 65 kt wind · 6 events
- Flash Flooding and Flood in West Virginia, August 10, 2022$100,000 · 3 events
- Damaging Winds and Lightning Strike in North Carolina, August 10, 2022$80,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Texas, August 10, 20221 injured · $50,000 · 52 kt wind · 7 events
- Damaging Wind in California, August 10, 2022$70,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 10, 202241 events
- Damaging Winds in Maryland, August 10, 2022$38,000 · 52 kt wind · 10 events
- Damaging Winds in Virginia, August 10, 2022$28,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Virginia, August 10, 20221 injured · $21,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037602.